California, 2012High Wind in California, March 6 to 7, 2012
March 6 to 7, 2012 · NWS LOX · 3 events in 3 counties and zones
Another round of gusty northwest to north winds affected the mountains and deserts of Ventura and Los Angeles counties. Numerous reports of sustained winds in excess of 40 MPH and gusts in excess of 60 MPH were received.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of gusty northwest to north winds affected the mountains and deserts of Ventura and Los Angeles counties. Numerous reports of sustained winds in excess of 40 MPH and gusts in excess of 60 MPH were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Mar 6, 9:25 PM PST, 44 minutes earlier.
Area forecast discussion, Mar 6, 9:25 PM PST, 44 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
925 PM PST TUE MAR 6 2012
...UPDATED AVIATION DISCUSSION...
.SYNOPSIS...
A COLD STORM MOVING ACROSS SOUTHERN CALIFORNIA WILL BRING STRONG
GUSTY WINDS TO THE AREA THROUGH TONIGHT ALONG WITH A CHANCE OF
MOUNTAIN RAIN AND SNOW. MUCH COLDER TEMPERATURES WILL MOVE IN BEHIND
THIS SYSTEM...WITH AREAS OF FROST EXPECTED FOR SOME COAST AND VALLEY
LOCATIONS OVERNIGHT. COLDER TEMPERATURES WILL CONTINUE THROUGH
WEDNESDAY. HIGH PRESSURE WILL THEN BRING A WARMING TREND LATE IN THE
WEEK...FOLLOWED BY A COOLING TREND INTO EARLY NEXT WEEK.
&&
.SHORT TERM (TODAY-FRI)...WILL ISSUE AN UPDATE THIS EVENING. THE
GUSTY NORTHWEST WINDS ALONG THE CENTRAL COAST WERE DIMINISHING AND
WILL DIMINISH BELOW ADVISORY THRESHOLDS BY 9PM. OTHERWISE THE GUSTY
NORTHWEST WINDS ALONG THE FOOTHILLS OF THE SOUTH COAST AND HIGH
COUNTRY IN SANTA BARBARA COUNTY WILL SHIFT TO NORTH AND LIKELY
REMAIN ABOVE ADVISORY THRESHOLDS OVERNIGHT. A SIMILAR SCENARIO IS
EXPECTED OVER VENTURA AND LOS ANGELES COUNTIES WHERE THE WINDS
DIMINISH IN THE LOWER ELEVATIONS AS WELL AS THE DESERT AND REMAIN
RELATIVELY STRONG OVER THE HIGHER ELEVATIONS. THE PEAK OF THE WIND
EVENT WILL LIKELY OCCUR BETWEEN THIS EVENING AND MIDNIGHT. THOUGH
THE THREAT OF ISOLATED 60 MPH GUSTS WILL CONTINUE AS DEEP COLD
DESCENDING AIR PERSISTS OVER THE AREA THROUGH EARLY WEDNESDAY
MORNING. THE WINDS ARE EXPECTED SHIFT TO NORTHEAST BY WEDNESDAY
MORNING AND BECOME MODERATE DURING A PERIOD BETWEEN SUNRISE AND
NOON. LATEST GUIDANCE DIFFERED FROM PREVIOUS RUNS AND THERE IS A
CHANCE MODERATE OFFSHORE WINDS WILL DEVELOP THURSDAY MORNING AS HIGH
PRESSURE BUILDS OVER NEVADA AND SOUTHEAST CALIFORNIA.
THE FOLLOWING DISCUSSION IS AN EXCERPT FROM THE PREVIOUS SHIFT
AS SKIES CONTINUE TO CLEAR BEHIND THE FRONT AND WINDS SUBSIDE LATE
TONIGHT...EXPECT EFFICIENT RADIATIONAL COOLING TO TAKE PLACE.
WIDESPREAD SUB-FREEZING LOWS ARE EXPECTED FOR THE CENTRAL
COAST...STA YNEZ VALLEY AND THE VTU VALLEYS LATE TONIGHT INTO EARLY
WEDNESDAY MORNING.
COLDER TEMPERATURES WILL LINGER THROUGH WEDNESDAY AS THE UPPER LOW
SLOWLY MOVES EASTWARD...AND HIGH PRESSURE BUILDS THROUGH THE EASTERN
PACIFIC AND INTO THE PACIFIC NORTHWEST. DAYTIME HIGHS WILL BE IN THE
LOWER TO MID 60S IN THE COAST AND VALLEYS WEDNESDAY...WITH 50S TO
NEAR 60 OVER INLAND AREAS. THE UPPER RIDGE WILL CONTINUE TO BUILD
WITH 581-582 DM HEIGHTS OVER THE AREA THURSDAY INTO FRIDAY. WEAK
OFFSHORE FLOW WILL AFFECT THE AREA AS HIGH PRESSURE BUILDS INTO THE
GREAT BASIN BEHIND THE EXITING LOW. THE RIDGE WILL BEGIN TO DAMPEN
FRIDAY AFTERNOON AS AN UPPER TROUGH CROSSES THE PACIFIC
NORTHWEST...AND LOW PRESSURE FROM A CLOSED LOW EAST OF THE 4 CORNERS
AREA EXTENDS WESTWARD OVER BAJA.
.LONG TERM (SAT-TUE)...
A COOLING TREND WILL BEGIN SATURDAY AS AN UPPER TROUGH APPROACHES
THE PACIFIC NORTHWEST AND HEIGHTS LOWER OVER SOUTHWEST CALIFORNIA.
THE MODELS HINT AT A PATTERN CHANGE OF SORTS AS UPPER LOW PRESSURE
LINGERS OVER THE PACIFIC NORTHWEST...HOWEVER THEY PRESENT THE USUAL
DIFFERENCES IN THE STRENGTH OF THE LOW AND THE SOUTHERN EXTENT OF
PRECIPITATION. WHILE EARLIER ECMWF RUNS DEPICTED SOME RAINFALL FOR
SOUTHWEST CALIFORNIA EARLY NEXT WEEK...OF THE LATEST RUNS ONLY THE
GEM BRINGS ANY PRECIPITATION TO THE AREA.
&&
.AVIATION...07/0525Z...
CONTINUED NORTHERLY FLOW WILL BE THE MAIN PLAYER THROUGH THE TAF
PERIOD. VFR CONDS ARE ANTICIPATED AT ALL TAF SITES THROUGH THE
PERIOD. THE NORTHERLY WINDS WILL CONTINUE TO PRODUCE SOME LLWS
AND TURBULENCE ISSUES THROUGH THE MOUNTAIN PASSES AND VALLEY AREAS
THROUGH EARLY WEDNESDAY MORNING.
KLAX...HIGH CONFIDENCE IN 06Z TAF. NORTHERLY CROSS WINDS WILL AFFECT
THE AIRFIELD THROUGH ABOUT 08Z-09Z.
KBUR...HIGH CONFIDENCE IN 06Z TAF. STRONG NORTHERLY WINDS COULD
LINGER A COUPLE HOURS BEYOND CURRENT 08Z FORECAST.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
FROST ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
&&
PUBLIC...SMITH
AVIATION...RAT
SYNOPSIS...BARTLING
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Mar 6, 3:17 PM PST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
317 PM PST TUE MAR 6 2012
CAZ034>041-044>046-051>054-059-088-547-548-071315-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
317 PM PST TUE MAR 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA AND
SOUTHWEST CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A VERY COLD STORM WILL BRING A CHANCE OF LOW ELEVATION SNOW TO
THE MOUNTAINS THROUGH THIS EVENING. THIS HAS THE POTENTIAL
TO CREATE WINTER WEATHER DRIVING HAZARDS FOR THE GRAPEVINE AND
SOLEDAD PASS. STRONG GUSTY WINDS OVER THE MOUNTAINS AND DESERTS
WILL CREATE ADDITIONAL DRIVING HAZARDS...ESPECIALLY FOR HIGH
PROFILE VEHICLES AND IN AREAS WHERE BLOWING DUST MAY DRASTICALLY
REDUCE VISIBILITY. AS WINDS SUBSIDE LATE TONIGHT...SUB FREEZING
TEMPERATURES WILL AFFECT SOME COAST AND VALLEY LOCATIONS
INCLUDING THE CENTRAL COAST...SANTA YNEZ VALLEY AND VENTURA
VALLEYS.
GALE FORCE WINDS WILL CREATE HAZARDS FOR MARINERS THROUGHOUT THE
COASTAL WATERS...INCLUDING DANGEROUS WIND GUSTS AND LARGE SHORT
PERIOD SEAS. BEACHGOERS WILL FIND BOTH HAZARDOUS RIP CURRENTS AND
HIGH SURF IN THE SURF ZONE.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
AREAS OF FROST WILL AFFECT THE CENTRAL COAST...SANTA YNEZ VALLEY
AND VENTURA VALLEYS THROUGH EARLY WEDNESDAY MORNING. HAZARDOUS
SURF WILL PRODUCE A CONTINUED RISK OF HIGH SURF FOR AREA BEACHES
THROUGH EARLY WEDNESDAY MORNING.
* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Mar 6, 5:25 PM PST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
1123 AM PST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 AM NON-TSTM WND GST 14 SW PORT HUENEME 34.02N 119.36W
03/02/2012 M71 MPH VENTURA CA MESONET
AT 0223Z ANACAPA ISLAND RAWS AT ELEVATION 277 FEET
REPORTED WEST WINDS GUSTING TO 71 MPH. AT 1823Z ANACAPA
ISLAND REPORTED SUSTAINED NORTHEAST WINDS TO 45 MPH WITH
GUST TO 67 MPH.
&&
SETOLocal storm report, Mar 6, 5:27 PM PST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
527 PM PST TUE MAR 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM NON-TSTM WND GST 14 SW PORT HUENEME 34.02N 119.38W
03/06/2012 M71 MPH PZZ655 CA MESONET
AT 2323Z ANACAPA ISLAND RAWS AT ELEVATION 277 FEET
REPORTED WEST WINDS GUSTING TO 71 MPH...WITH SUSTAINED
WIND AT 43 MPH. AT 0023Z SUSTAINED WIND FROM THE WEST WAS
46 MPH WITH GUST TO 66 MPH.
&&
SETOLocal storm report, Mar 6, 5:43 PM PST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
543 PM PST TUE MAR 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM NON-TSTM WND GST 31 W TWO HARBORS 33.48N 119.04W
03/06/2012 M65 MPH SANTA BARBARA CA MESONET
AT 2313Z SANTA BARBARA ISLAND LOCATED 31 MILES WEST OF
TWO HARBORS ON SANTA CATALINA ISLAND REPORTED A WEST WIND
GUSTING TO 65 MPH WITH SUSTAINED WINDS TO 45 MPH.
&&
SETOLocal storm report, Mar 6, 8:52 PM PST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
852 PM PST TUE MAR 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM NON-TSTM WND GST 2 N SANTA CLARITA 34.44N 118.51W
03/06/2012 M58 MPH LOS ANGELES CA MESONET
AT 0347Z SAUGUS RAWS AT ELEVATION 1450 FEET... REPORT
NORTH NORTH WEST WINDS AT 34 MPH GUSTING TO 58 MPH.
&&
SETOLocal storm report, Mar 6, 9:15 PM PST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
915 PM PST TUE MAR 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM NON-TSTM WND GST 33 S REFUGIO STATE BEAC 33.98N 120.08W
03/06/2012 M66 MPH SANTA BARBARA CA MESONET
AT 0313Z SANTA ROSA ISLAND RAWS AT ELEVATION 1284
FEET...JUST WEST OF SANT CRUZ ISLAND...HAD SUSTAINED
NORTHWEST WIND AT 47 MPH GUSTING TO 66 MPH.
&&
SETOLocal storm report, Mar 6, 9:19 PM PST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
919 PM PST TUE MAR 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM NON-TSTM WND GST 6 SSW CASTAIC LAKE 34.57N 118.74W
03/06/2012 M63 MPH LOS ANGELES CA MESONET
AT 0457Z AT WHITAKER PEAK RAWS ELEVATION 4120
FEET...REPORTED NORTHWEST WINDS AT 42 MPH GUSTING TO 63
MPH.
&&
SETOHigh Wind, Antelope Valley
- When
- March 6, 10:09 PM PST to March 7, 1:00 AM PST
- Where
- Antelope Valley forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
Strong west to northwest winds were reported across the Antelope Valley. The RAWS sensor at Lake Palmdale reported a wind gust of 62 MPH while the ASOS sensors at Lancaster and Palmdale reported sustained winds between 40 and 43 MPH.
High Wind, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- March 7, 6:55 AM PST to 6:55 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- RAWS
Strong northwest to north winds developed across the mountains of Los Angeles county. The RAWS sensor at Camp 9 reported wind gusts between 58 and 62 MPH while the Chilao RAWS sensor reported gusts between 62 and 76 MPH.
High Wind, Ventura County Mountains
- When
- March 7, 6:55 AM PST to 6:55 PM PST
- Where
- Ventura County Mountains forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- RAWS
Strong northwest to north winds developed across the mountains of Ventura county. Observations across the area indicated wind gusts in excess of 60 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in Nevada, March 6 to 7, 2012$541,000 · 74 kt wind · 7 events
- High Wind in Arizona, March 6, 20122 injured · $125,000 · 63 kt wind · 3 events
- High Wind in California, March 6, 2012$165,000 · 65 kt wind · 4 events
- Dust Storm and High Wind in California, March 6, 2012$85,000 · 51 kt wind · 7 events
- High Wind and Strong Wind in California, March 6, 2012$32,000 · 91 kt wind · 5 events
- Winter Storm and High Wind in Utah, March 6 to 7, 2012$15,000 · 57 kt wind · 5 events
- Dust Storm and High Wind in Arizona, March 6, 201260 kt wind · 3 events
- Winter Storm in Montana, March 6, 20122 events
- Winter Storm in Montana, March 6, 20122 events
- Wildfire in Georgia, March 6 to 7, 2012$2,000 · 1 event
- Wildfire in Arkansas, March 6, 20121 event
- High Wind in Nevada, March 6, 201254 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368331, 368332, 368333.